Autoimmune Hepatitis After Long-Term Methotrexate Therapy for Rheumatoid Arthritis

Author(s): Ricardo Moreno-Otero, Luisa Garcia-Buey, Asuncion Garcia-Sanchez, Maria Trapero-Marugan.

Journal Name: Current Drug Safety

Volume 6 , Issue 3 , 2011

Submit Manuscript
Submit Proposal

Abstract:

Methotrexate (MTX) therapy may be effective in patients with rheumatoid arthritis (RA) or psoriasis due to its anti-inflammatory and immunosuppressive properties. Potential liver toxicity of MTX exists, but the incidence of MTX- specific lesions in liver biopsy of patients with RA and elevated serum transaminase levels is rare; however, severe hepatic damage may occurs unexpectedly in these patients. We describe the first documented case of an adult patient with RA who developed an acute flare of severe hepatitis after long-term therapy with MTX. Autoantibodies positivity, elevated serum IgG levels and compatible liver biopsy findings prompted us to diagnose autoimmune hepatitis, most probably triggered by a breakdown of immune tolerance induced by MTX. A complete remission was achieved in this patient with corticosteroids therapy.

Keywords: Autoimmune hepatitis, methotrexate, rheumatoid arthritis, drug-induced autoimmunity, immunological tolerance, corticosteroids

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 6
ISSUE: 3
Year: 2011
Page: [197 - 200]
Pages: 4
DOI: 10.2174/157488611797579221
Price: $58

Article Metrics

PDF: 16